A discrete EOQ problem is solvable in O (log n) time

Alexandr Kovalev, Chi To Ng

Research output: Journal article publicationJournal articleAcademic researchpeer-review

11 Citations (Scopus)

Abstract

The Economic Order Quantity problem is a fundamental problem of inventory management. An optimal solution to this problem in a closed form exists under the assumption that time and the product are continuously divisible and demand occurs at a constant rate λ. We prove that a discrete version of this problem, in which time and the product are discrete is solvable in O (log n) time, where n is the length of the time period where the demand takes place. The key elements of our approach are a reduction of the original problem to a discrete minimization problem of one variable representing the number of orders and a proof that the objective function of this problem is convex. According to our approach, optimal order sizes can take at most two distinct values: λ fenced(frac(n, k*)) and λ fenced(frac(n, k*)), where k*is the optimal number of orders.
Original languageEnglish
Pages (from-to)914-919
Number of pages6
JournalEuropean Journal of Operational Research
Volume189
Issue number3
DOIs
Publication statusPublished - 16 Sep 2008

Keywords

  • Discrete optimization
  • EOQ
  • Inventory management

ASJC Scopus subject areas

  • Information Systems and Management
  • Management Science and Operations Research
  • Statistics, Probability and Uncertainty
  • Applied Mathematics
  • Modelling and Simulation
  • Transportation

Cite this